HealthDay News — The rate of muscle-related adverse event (AE) reports is increased when patients and their doctors are aware that statins are being used, according to a study published in The Lancet.

Ajay Gupta, MBBS, MD, from Imperial College London, and colleagues randomized patients aged 40 to 79 years with hypertension, at least 3 other cardiovascular risk factors, and fasting cholesterol concentrations of 6.5 mmol/L or lower to atorvastatin 10 mg daily or matching placebo (5101 patients and 5079 patients, respectively). All patients were offered atorvastatin 10 mg daily open label in a subsequent non-randomized, non-blind extension phase (9899 patients).

The researchers found that during the blinded phase, the rate of muscle-related AEs (2.03% vs 2.00%) and erectile dysfunction (1.86% vs 2.14%) were reported at a similar rate by participants randomized to atorvastatin or placebo. The rate of sleep disturbance was significantly lower among participants randomized to atorvastatin (1.00% vs 1.46%). During the non-blinded phase, participants taking statins reported muscle-related AEs at a significantly higher rate (1.26% vs 1.00% per annum). No significant differences were seen between statin users and non-users in the rates of other AEs.


Continue Reading

“These analyses illustrate the so-called nocebo effect, with an excess rate of muscle-related AE reports only when patients and their doctors were aware that statin therapy was being used and not when its use was blinded,” the authors write.

Several authors disclosed financial ties to pharmaceutical companies, including Pfizer, which partially funded the study with Servier Research Group and Leo Laboratories.

Related Articles

Reference

Gupta A, Thompson D, Whitehouse A, ASCOT investigators, et al. Adverse events associated with unblinded, but not with blinded, statin therapy in the Anglo-Scandinavian cardiac outcomes trial-lipid-lowering-arm (ASCOT-LLA): a randomized double-blind placebo-controlled trial and its non-randomized non-blind extension phase. Lancet. 2017 May 2. pii: S0140-6736(17)31075-9. doi: 10.1016/S0140-6736(17)31075-9.